Idaho, 2014

Hail in Idaho, August 30, 2014

August 30, 2014 · NWS PIH · 1 event in 1 county or zone

One inch hail reported in Spencer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

One inch hail reported in Spencer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 30, 12:47 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 30, 12:47 PM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
147 PM MDT SAT AUG 30 2014

.DISCUSSION...THE LOW PRESSURE TROUGH MOVING THROUGH THE PACIFIC
NORTHWEST HAS AT LEAST TWO EMBEDDED WAVES IN IT. THE FIRST IS MAKING
ITS WAY THROUGH THE UPPER SNAKE PLAIN THIS AFTERNOON. A FAIR AMOUNT
OF LIGHTNING WITH THE THUNDERSTORMS WHICH SO FAR HAVE BEEN LIMITED
TO AREAS NORTH OF ARCO. A COUPLE OF CELLS HAVE TRIED TO DEVELOP A
BIT FURTHER SOUTH BUT SO FAR HAVE BEEN ON THE WEEK SIDE. THIS WILL BE
A WATCH AN SEE THE NEXT COUPLE OF HOURS FOR THE STATE FAIR IN
BLACKFOOT. THERE WILL BE A FEW HOURS BREAK BETWEEN THIS WAVE AND THE
LEADING EDGE OF THE NEXT WAVE MOVING INTO OREGON RIGHT NOW. THE
LEADING EDGE OF THAT ACTIVITY COULD REACH CLOSE TO BLACKFOOT ABOUT
7-8 PM THIS EVENING...JUST IN TIME FOR A SPRINKLE OR ISOLATED
THUNDERSTORM FOR LATE GOERS. THE CELLS TO THE NORTH HAVE BEEN ON THE
WET SIDE...ISLAND PARK HAS RECEIVED 0.29 INCHES RAIN IN THE PAST 6
HOURS...ABOUT .08 INCHES AT ARCO. THE TROUGH AXIS OF THE SECOND WAVE
SHOULD CLEAR IDAHO FALLS CLOSE TO SUNRISE SUNDAY...LEAVING A SLIGHT
CHANCE OF SHOWERS IN THE AFTERNOON NORTH AND EAST OF IDAHO FALLS.
PRESSURE GRADIENT WILL KEEP WINDS ON THE BREEZY SIDE BUT LESS THAN
TODAY...PERHAPS 10-15 MPH GUST 25 MPH. THE FAIR SHOULD AVOID SHOWERS
OR THUNDERSTORMS THE REMAINDER OF SUNDAY. HIGH PRESSURE RIDGE MOVES
IN MONDAY AND TUESDAY FOR DRY CONDITIONS AND TEMPERATURES REBOUNDING
A FEW DEGREES...WINDS EASE OFF A LITTLE MORE. MODELS ARE STILL
WRESTLING WITH THE NEXT TROUGH WEDNESDAY AND THURSDAY. GFS WANTS TO
SPLIT THE FLOW PATTERN...TRYING TO CUT OFF A CIRCULATION NEAR
NORTHERN CALIFORNIA...WHILE OTHER MODELS FAVOR THE TROUGH STAYING
CONSOLIDATED AND LIMITING MOST OF THE PRECIPITATION NORTHWARD OF
THIS AREA AS IT PASSES. KEEPING A SLIGHT CHANCE OF SHOWERS IN THE
FORECAST...MAINLY ON THURSDAY FOR NOW. RS
&&

.AVIATION...EXPECT VFR CONDITIONS THROUGH SUNDAY.   HAVE VICINITY
THUNDERSTORMS THIS AFTERNOON ALL SITES BUT APPEARS MOST LIKELY AT
IDA.  10 TO 20 KNOT SUSTAINED WINDS AT PIH...BYI AND IDA EXPECTED
THROUGH 03Z.  HAVE VICINITY SHOWERS WITH SECOND WAVE TONIGHT.
EXPECT WINDS TO INCREASE AGAIN SUNDAY MORNING TO THE 10 TO 20 KNOT
RANGE ONCE AGAIN AT BYI...PIH AND IDA.
GK

&&

.FIRE WEATHER...STRONG COLD FRONT HAS MOVED THROUGH EASTERN IDAHO
WITH MUCH COLDER TEMPERATURES IN PLACE THROUGH MONDAY.   AN UPPER
LEVEL TROF WILL PUSH THROUGH TONIGHT AND EXPECT SHOWERS AND ISOLATED
THUNDERSTORMS TO CONTINUE MAINLY IN MOUNTAIN ZONES.  WILL HAVE SOME
BREEZY CONDITIONS ESPECIALLY IN THE SNAKE RIVER PLAIN THROUGH
SUNDAY.   WIND GUSTS OF 20 TO 30 MPH ARE EXPECTED THROUGH EARLY
EVENING AND AGAIN ON SUNDAY.   EXPECT DRY CONDITIONS NEXT WEEK WITH
A WARMING TREND BEGINNING TUESDAY.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING IDZ021.

&&

In the hours before

Local storm report, Aug 30, 1:10 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             ISLAND PARK             44.42N 111.37W
08/30/2014  E0.50 INCH       FREMONT            ID   EMERGENCY MNGR

            BRIEF HAIL RANGING FROM PEA TO MARBLE SIZE.

&&

RSURVICK
Special weather statement, Aug 30, 1:32 PM MST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT SAT AUG 30 2014

IDZ019-020-302115-
TETON ID-MADISON ID-
232 PM MDT SAT AUG 30 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTHERN TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 315 PM MDT

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SUGAR CITY..MOVING EAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CLEMENTSVILLE...
   FELT...
   DRIGGS...

LAT...LON 4393 11109 4369 11105 4369 11166 4385 11177
TIME...MOT...LOC 2031Z 261DEG 26KT 4382 11151

RS
Local storm report, Aug 30, 5:16 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
616 PM MDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             16 NE ASHTON            44.24N 111.22W
08/30/2014  M0.25 INCH       FREMONT            ID   CO-OP OBSERVER

            HAIL STORM LASTED BUT FOUR MINUTES AND BRIEFLY COVERED
            GROUND WITH 1/8 TO 1/4 INCH HAIL AT MESA FALLS.

&&

GWICKLUN

The radar

The Pocatello radar (KSFX), 144 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
August 30, 5:30 PM MST to 5:45 PM MST
Where
Clark County, Spencer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.350, -112.180

One inch hail reported in Spencer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540690.